Hail, Traverse
- When
- July 12, 7:00 PM CST
- Where
- Traverse County, 4.21 mi SW of Wheaton Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.730, -96.600
A couple thunderstorms brought large hail and severe winds to parts of west central Minnnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple thunderstorms brought large hail and severe winds to parts of west central Minnnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 12, 5:35 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 635 PM CDT THU JUL 12 2012 .UPDATE... 00Z AVIATION DISCUSSION UPDATED BELOW... && .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT AN INTERESTING FORECAST FOR TONIGHT. ALOFT WATER VAPOR IMAGERY SHOWS A COUPLE DECENT LOOKING S/WS ACROSS THE AREA. ONE IS MOVING ACROSS FAR SOUTHERN NORTH DAKOTA. THIS HAS PROBABLY PROVIDED FOR SOME LARGE SCALE SUBSIDENCE THROUGH MOST OF THIS AFTERNOON. MEANWHILE ANOTHER WAVE AND JET MAX IS MOVING SOUTHEAST THROUGH SOUTHWEST SOUTH DAKOTA. AT THE SURFACE A VERY SLOW MOVING FRONT EXTENDS FROM JUST EAST OF KABR TO JUST NORTHWEST OF K9V9. LATEST MESOSCALE ANALYSIS INDICATES LITTLE IF ANY CAP LEFT ACROSS THE EASTERN CWA AHEAD OF THE BOUNDARY...AND MIXED LAYER CAPES GREATER THAN 1500 J/KG. SO AM EXPECTING DEVELOPMENT OF STORMS IN THE NEXT HOUR OR SO...BUT THE AMOUNT OF COVERAGE IS KINDA HARD TO DETERMINE BASED ON FAIRLY WEAK DEEP LAYER AND LOW LEVEL SHEAR. SUSPECT COVERAGE OF ISOLD/SCT WILL BE SUFFICIENT THROUGH MIDNIGHT WITH WIND PROBABLY THE MAIN THREAT FROM PULSE LIKE STORMS WITHIN FAIRLY WARM ENVIRONMENT. AFTER TONIGHT THERE IS STILL SOME THREAT FOR SHOWERS OVER THE FAR EASTERN CWA ON FRIDAY WHERE MID LEVEL TEMPS ARE COOLER WITHIN UPPER TROF AND DAYTIME HEATING WILL CONTRIBUTE TO SOME AVAILABLE ENERGY SO CANT RULE OUT A STRAY THUNDERSTORM. THEN FOR SATURDAY AND SATURDAY NIGHT THE MID LEVEL RIDGE BEGINS BUILDING ACROSS THE REGION WITH MOSTLY DRY CONDITIONS EXPECTED...ALONG WITH WARMING TEMPERATURES. .LONG TERM...SUNDAY THROUGH THURSDAY UPPER RIDGE OVER THE REGION WILL BE SUPPRESSED IN RESPONSE TO UPPER TROF EJECTING SHORTWAVE ENERGY OUT OF THE PACIFIC NORTHWEST INTO SOUTHERN CANADA...ONLY TO HAVE THE RIDGE REDEVELOP TO THE WEST EARLY NEXT WEEK. THIS KEEPS US IN WESTERLY/NORTHWEST FLOW ALOFT. BY MID WEEK...MODELS BEGIN TO DIVERGE IN HANDLING THE INTENSITY OF THE UPPER RIDGE WITH THE GFS SHOWING A LESS AMPLIFIED PATTERN. THIS WOULD SUGGEST A SLIGHTLY MORE ACTIVE PATTERN...HOWEVER SUNDAY WILL SEE H7 TEMPERATURES UPWARDS OF +16C...WITH THE CAP IN PLACE THROUGH MONDAY. THIS ELEVATED MIXED LAYER WILL INHIBIT SURFACE BASED CONVECTION...HOWEVER GUIDANCE SUGGEST MOISTURE ABOVE 10KFT ASSOCIATED WITH MONSOONAL FLOW. THUS...WILL LIMIT POPS TO SLIGHT CHANCE WITH THE ANTICIPATION OF NEGLIGIBLE QPF DUE TO HIGH BASED ALTOCUMULUS. THE ELEVATED MIXED LAYER WEAKENS AND CAP TEMPERATURES DROP INTO THE LOW TEENS AS NORTHWEST FLOW BECOMES BETTER ESTABLISHED TUESDAY/WEDNESDAY...SO WILL CONTINUE LOW POPS WITH THE ANTICIPATION OF MAINLY DIABATICALLY DRIVEN AFTERNOON CONVECTION. AS FOR TEMPERATURES...H85 READINGS READILY APPROACHING 30C SUGGEST HIGHS RUNNING AROUND THE CENTURY MARK FOR A GOOD PORTION OF THE CWA...ALONG WITH LITTLE OVERNIGHT RELIEF. BEST GUESS FROM GUIDANCE IS FRONTAL PASSAGE WILL OCCUR BETWEEN MONDAY NIGHT INTO TUESDAY...REPLACED BY A COOLER/DRIER CANADIAN AIRMASS FOR THE REMAINDER OF THE FORECAST PERIOD. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TONIGHT AND FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 426 AM CDT THU JUL 12 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 426 AM CDT THU JUL 12 2012 /326 AM MDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS LATER THIS AFTERNOON COULD BECOME STRONG TO SEVERE WITH THE THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SD
The Aberdeen radar (KABR), 144 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Sixty mph winds brought down several tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402811, 402812.